Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 174, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 5:12 PM EDT for Lee County, Virginia; Claiborne County, Hancock County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 5:12 PM EDT (21:12 UTC)
- Expired
- May 24, 2011, 6:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:57 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
786
WUUS54 KMRX 242112
SVRMRX
TNC025-067-VAC105-242215-
/O.NEW.KMRX.SV.W.0174.110524T2112Z-110524T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HARROGATE-SHAWANEE...OR NEAR MIDDLESBORO...AND MOVING EAST AT 35
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...EWING...HOWARD QUARTER AND EVANSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3669 8306 3651 8312 3646 8317 3647 8380
3659 8379 3659 8369 3663 8364 3665 8357
3668 8353
TIME...MOT...LOC 2112Z 277DEG 31KT 3656 8362
$$
MJB1 follow-up statement
476
WWUS54 KMRX 242142
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT TUE MAY 24 2011
TNC025-067-VAC105-242215-
/O.CON.KMRX.SV.W.0174.000000T0000Z-110524T2215Z/
CLAIBORNE TN-HANCOCK TN-LEE VA-
542 PM EDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LEE...HANCOCK AND CLAIBORNE COUNTIES...
AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF SNEEDVILLE...MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE AND JONESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3669 8306 3651 8312 3646 8317 3647 8380
3659 8379 3659 8369 3663 8364 3665 8357
3668 8353
TIME...MOT...LOC 2142Z 277DEG 31KT 3660 8324
$$
LCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:35 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 24, 2:35 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT TUE MAY 24 2011 .SHORT TERM...(TONIGHT AND WEDNESDAY)...FORECAST SOUNDINGS CONTINUE TO DEPICT INSTABILITY PERSISTING INTO THE EVENING HOURS. THUS WILL CONTINUE TO MENTION CHANCE POPS THROUGH THE EARLY HALF OF THE FIRST PERIOD. UPPER FLOW AMPLIFIES SOMEWHAT BY TOMORROW AS UPPER TROUGH ADVANCES FROM WEST. THIS SHOULD PUSH BEST DYNAMICS EVEN FARTHER NORTH. FORECAST SOUNDINGS FOR TOMORROW ALSO DEPICT FAIRLY SIGNIFICANT CAP WHICH SHOULD TEND TO INHIBIT DEVELOPMENT OF DIURNAL CONVECTION. THUS TENDED TO DOWNPLAY POPS FOR TOMORROW AFTERNOON... WITH ANY DIURNAL CONVECTION THAT DOES DEVELOP EXPECTED TO BE CONFINED MAINLY TO THE HIGHER TERRAIN. GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR REASONABLE. TENDED TO FAVOR A BLEND OF THE MET AND MAV GUIDANCE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... MIDLEVEL RIDGING WILL SHIFT EAST OFF THE ATLANTIC COAST...AND A CLOSED LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS TO THE LOWER GREAT LAKES AREA THROUGH THURSDAY NIGHT. MODEL TRENDS HAVE BEEN TOWARD A SLOWER SYSTEM. A STRONG LLJ DEVELOPS OVER THE AREA WEDNESDAY NIGHT...AND WE COULD APPROACH WIND ADVISORY CRITERIA IN HIGHER ELEVATIONS DURING THE NIGHT...AND PERHAPS IN THE VALLEY WITH DAYTIME MIXING THURSDAY. A PRE-FRONTAL TROUGH...FALLING 500 MB HEIGHTS...AND AN UPPER JET STREAK OVER KY SHOULD HELP INITIATE SHOWERS AND THUNDERSTORMS TO OUR WEST THURSDAY AFTERNOON...MOVING EAST INTO OUR AREA IN THE EVENING. WITH THE SLOWER TIMING...THE HIGHEST POPS WILL BE AFTER 00Z FRIDAY. GIVEN THE STRONG UNIDIRECTIONAL WIND FIELD THERE WILL BE A THREAT OF SEVERE STORMS...MAINLY DOWNBURST WINDS. THE TRAILING COLD FRONT NEVER PUSHES ENTIRELY INTO OUR AREA...THE NAM SHOWS IT HANGING OVER MIDDLE TN THROUGH FRIDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AREA ON FRIDAY. A SECOND CLOSED LOW PRESSURE SYSTEM TRACKS ACROSS THE NORTHERN PLAINS AND UPPER GREAT LAKES ON SATURDAY...BUT MOST OF THE LIFT WITH THIS SYSTEM STAYS TO THE NORTH. THERE IS SOME UPPER DIVERGENCE AND LOW LEVEL MOISTURE ADVECTION THAT WILL KEEP CHANCE POPS NORTH AND A SLIGHT CHANCE SOUTH. A MID-ATLANTIC RIDGE RETROGRADES THROUGH THE BEGINNING OF NEXT WEEK...SETTLING DIRECTLY OVER OUR AREA BY MONDAY. THIS SHOULD PROVIDE HOT AND DRY WEATHER...WITH HIGH TEMPERATURES APPROACHING RECORD LEVELS IN THE LOW TO MID 90S. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 91 67 85 64 / 20 10 10 50 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 90 66 86 65 / 30 10 10 40 70 OAK RIDGE, TN 65 91 65 85 64 / 30 10 10 50 70 TRI CITIES AIRPORT, TN 59 88 61 87 61 / 30 20 10 30 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/DGS
Hazardous weather outlook, May 24, 5:42 AM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 24 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.
In the hours before
Local storm report, May 24, 11:20 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HAIL BRISTOL TN 36.57N 82.20W
05/24/2011 E1.00 INCH SULLIVAN TN TRAINED SPOTTER
&&Local storm report, May 24, 11:36 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG HONAKER 37.02N 81.98W
05/24/2011 RUSSELL VA LAW ENFORCEMENT
FEW TREES DOWN.
1045 AM TSTM WND DMG CASTLEWOOD 36.88N 82.29W
05/24/2011 RUSSELL VA LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, May 24, 11:54 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG FORT BLACKMORE 36.77N 82.59W
05/24/2011 SCOTT VA LAW ENFORCEMENT
1 TREE DOWN.
1040 AM TSTM WND DMG POUND 37.12N 82.61W
05/24/2011 WISE VA LAW ENFORCEMENT
1 TREE DOWN.
&&Special weather statement, May 24, 1:48 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 148 PM EDT TUE MAY 24 2011 TNZ016-017-044-241845- HAWKINS TN-SULLIVAN TN-WASHINGTON TN- 148 PM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...EXTREME NORTHERN WASHINGTON AND WESTERN SULLIVAN COUNTIES UNTIL 245 PM EDT... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROGERSVILLE...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SURGOINSVILLE AROUND 210 PM EDT. CHURCH HILL AROUND 225 PM EDT. MOUNT CARMEL AROUND 235 PM EDT. SULLIVAN GARDENS AROUND 240 PM EDT. KINGSPORT AND COLONIAL HEIGHTS AROUND 245 PM EDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, May 24, 3:48 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
05/24/2011 SULLIVAN TN LAW ENFORCEMENT
FEW TREES DOWN IN THE KINGSPORT AREA.
&&Special weather statement, May 24, 4:04 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 404 PM EDT TUE MAY 24 2011 TNZ012-013-242045- CAMPBELL TN-SCOTT TN- 404 PM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL 445 PM EDT... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ONEIDA...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KETCHEN...JELLICO AND WHITE OAK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:00 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 45 min |
| May 24, 10:33 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 57 min |
| May 24, 11:29 AM EDT | Severe Thunderstorm Warning | MRX | Washington | 32 min |
| May 24, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 47 min |
| May 24, 3:53 PM EDT | Tornado Warning | MRX | Lee, Scott, Wise | 27 min |
| May 24, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 19 min |
| May 24, 4:28 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Wise, City of Norton | 6 hr |
| May 24, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise | 48 min |
| May 24, 4:47 PM EDT | Tornado Warning | MRX | Russell, Scott | 43 min |
| May 24, 5:14 PM EDT | Tornado Warning | MRX | Russell, Washington | 31 min |
| May 24, 5:14 PM EDT | Tornado Warning | MRX | Scott, Wise | 34 min |
| May 24, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 53 min |
| May 24, 5:35 PM EDT | Tornado Warning | MRX | Lee, Scott | 40 min |
| May 24, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 31 min |
| May 24, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 61 min |
| May 24, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 27 min |
| May 24, 7:12 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson, Sevier | 48 min |
| May 24, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 28 min |
| May 24, 2:43 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 17 min |
| May 24, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 66 min |
| May 24, 5:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Union | 57 min |
| May 24, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier | 57 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.